Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 66, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Sep 5, 2018, 6:37 PM EDT for Cuyahoga County, Ohio. It was in force for 10 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2018, 6:37 PM EDT (22:37 UTC)
- Expired
- Sep 5, 2018, 6:47 PM EDT
- In force
- 10 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cuyahoga County, OH
The radar
The Cleveland radar (KCLE), 6 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 6:41 PM EDT | TSTM WND DMG | Rocky River, OH | ROCKY RIVER POLICE REPORT TREES AND POWER LINES DOWNED ACROSS THE CITY. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915
WUUS51 KCLE 052237
SVRCLE
OHC035-052300-
/O.NEW.KCLE.SV.W.0066.180905T2237Z-180905T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
637 PM EDT WED SEP 5 2018
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southwestern Cuyahoga County in northeastern Ohio...
* Until 700 PM EDT.
* At 636 PM EDT, a severe thunderstorm was located over Westlake, or
11 miles west of Cleveland, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Cleveland, Parma, Lakewood, Strongsville, Westlake, North
Ridgeville, Avon Lake, North Olmsted, Avon, Parma Heights, Rocky
River, Brook Park, Berea, Fairview Park, Middleburg Heights, Bay
Village, Brooklyn, Olmsted Falls and Linndale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4151 8160 4133 8187 4135 8188 4135 8190
4139 8198 4150 8197 4152 8200 4154 8199
4153 8172 4155 8167
TIME...MOT...LOC 2236Z 217DEG 11KT 4145 8191
HAIL...1.00IN
WIND...60MPH
$$
King1 follow-up statement
324
WWUS51 KCLE 052247
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
647 PM EDT WED SEP 5 2018
OHC035-052257-
/O.CAN.KCLE.SV.W.0066.000000T0000Z-180905T2300Z/
Cuyahoga OH-
647 PM EDT WED SEP 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUYAHOGA COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4151 8160 4133 8187 4135 8188 4135 8190
4139 8198 4150 8197 4152 8200 4154 8199
4153 8172 4155 8167
TIME...MOT...LOC 2245Z 217DEG 11KT 4148 8188
$$
KingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:29 PM EDT, 8 minutes earlier.
Area forecast discussion, Sep 5, 6:29 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 629 PM EDT Wed Sep 5 2018 .SYNOPSIS... Low pressure will move across Quebec tonight with a cold front sagging southward through the central Great Lakes. This cold front will move southward across the region on Thursday, reaching central Ohio by late afternoon. The front will stall across near the Ohio River Valley then lift back to the north as the remnants of Tropical Storm Gordon approach the area. && .NEAR TERM /THROUGH THURSDAY NIGHT/... Bumped up pops to scattered North Central Ohio for this evening. Original discussion... Low pressure will move across Quebec tonight with a cold front sagging southward through the central Great Lakes. This cold front will move southward across the region on Thursday, reaching central Ohio by late afternoon. For the remainder of this evening there will be isolated thunderstorms. The exception looks to be the Mid Ohio region where a slightly better plume of moisture and a piece of 5H jet energy interact to generate scattered thunderstorms. This piece of jet energy moving northward overnight may keep a few thunderstorms going across the eastern half of the region. We will also have to monitor along the cold front for additional development. Anything that does develop along the front will drift southward and clear the region by late afternoon/early evening. One more humid night tonight then gradually drying out through the Thursday evening. It will be cooler on Thursday with the frontal passage and additional cloud cover. Highs should range from the mid to upper 70s near the lakeshore to the lower 80s south. Temperatures Thursday night will remain above seasonal averages with middle 60s common. Slightly warmer near the lakeshore. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Upper level ridge is expected to build to the lee of the Rocky Mountains by the early part of the weekend. The ridge has a potential to have an impact on where the tropical remnants tracks. Strong surface high pressure building south out of northern Ontario, Canada will push dry air into the region during the early part of the forecast period. Expecting there to be a sharp cutoff between rain and no rain over Ohio and Pennsylvania Friday and Saturday. The high pressure will then shift slowly east allowing remnants to move east into Ohio by Sunday morning. The gradient between the two systems will tighten over the eastern third of the forecast area with winds pushing 15 to 25 knots. Rest of the area will see lighter winds closer to the center of circulation. Abundant tropical moisture will begin to surge north with the system as well and the best chance for any rain appears it will arrive Sunday morning. Instability does not look that impressive and should remain stable enough to only support showers with the system as it moves into the region. Temperatures will be considerably cooler over the weekend with the threat for the showers and cloud cover. Cool air advection from the effects of the high pressure to the north will aid in keeping cool air in place as well. Some slightly warmer air will arrive Sunday as tropical air arrives with the remnant system. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The long term begins Sunday night with models in agreement showing low pressure just to our west, the remnants of Gordon. The GFS has the low from Central Indiana to northwest OH while the ECMWF is centered in eastern IL. Either way, deep moisture will be across the region with it's origin in the tropics. Will begin with categorical pops across the entire area and then drop pops to chance/likely west/central. Monday the low will track northeast across the central Great Lakes taking much of the tropical moisture with it. Will need to continue with likely pops east for lingering showers but will drop to chance elsewhere. Tuesday will be dry as both the GFS and ECMWF bring high pressure and drier air in from the west. Wednesday the high will move to eastern Quebec but should extend a ridge west across the central lakes into the Mississippi Valley. Should be a decent day but the resultant easterly gradient will bring enough moisture back into the area from the east. Will therefor need a slight chance pop east and central counties. && .AVIATION /18Z Wednesday THROUGH Monday/... Scattered -tsra North Central Ohio will gradually diminish this evening. Expect more scattered convection after midnight ahead of approaching cold front that will move across forecast area tomorrow. OUTLOOK...Non-VFR possible late Saturday night into Sunday in showers and isolated thunderstorms. && .MARINE... Winds on the lake expected to be relatively light this evening. A northerly flow will develop late tonight as a cold front slips south across the area. As high pressure builds slowly east across Ontario, Canada, the remnant tropical system will slowly push into Ohio and Pennsylvania. The two systems will increase the gradient over the lake and winds will become gusty Saturday evening into Sunday night. Sustained winds 25 to 30 knots will not be out of the question and possibly higher depending on the track of the remnant low pressure system. Winds do shift around to the and begin to diminish Monday behind the storm system. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Mullen NEAR TERM...DJB SHORT TERM...Lombardy LONG TERM...TK AVIATION...DJB MARINE...Lombardy
Hazardous weather outlook, Sep 5, 5:54 AM EDT, 12 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 554 AM EDT Wed Sep 5 2018 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-061000- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 554 AM EDT Wed Sep 5 2018 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. One more hot and humid day expected today before a cold front comes through late tonight. Heat index values will range from the mid 90s to near 100 degrees today, mainly during the afternoon hours. Take precautions to avoid strenuous outdoor activities and heat related illnesses. Isolated to scattered thunderstorms are possible this afternoon and evening. The strongest thunderstorms that develop could produce locally heavy rainfall and gusty winds as they collapse. Isolated strong to severe wind gusts are possible, mainly from 3 PM to 9 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-061000- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 554 AM EDT Wed Sep 5 2018 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 5:33 PM EDT | Severe Thunderstorm Warning | CLE | Ashland | 15 min |
| Sep 5, 5:38 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 17 min |
| Sep 5, 6:38 PM EDT | Special Marine Warning | CLE | 76 min | |
| Sep 5, 6:49 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 26 min |
| Sep 5, 7:29 PM EDT | Special Marine Warning | CLE | 91 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.